Editorials

Antipsychotics and the risk of venous thromboembolism

BMJ 2010; 341 doi: http://dx.doi.org/10.1136/bmj.c4216 (Published 22 September 2010) Cite this as: BMJ 2010;341:c4216
  1. Rosa Liperoti, specialist in geriatrics1,
  2. Giovanni Gambassi, professor of geriatrics1,
  1. 1Centro di Medicina dell’Invecchiamento, Dipartimento di Scienze Gerontologiche, Geriatriche e Fisiatriche, Università Cattolica del Sacro Cuore, Largo A Gemelli 8, 00168, Rome, Italy

    A higher risk means treatment should be tailored according to individual risk factors

    Patients with schizophrenia have an increased risk of venous thromboembolism (VTE), and this might be associated with the use of antipsychotics, especially low potency drugs such as chlorpromazine and thioridazine.1 Among atypical antipsychotics, clozapine has consistently been associated with VTE in young patients with psychiatric illnesses,2 but evidence from large observational studies has suggested that other atypical antipsychotics carry a similar risk, especially among new users and elderly patients.3 So far, however, the possibility that the underlying psychiatric disorders themselves—and not the antipsychotics—are associated with VTE has never been excluded. This could occur, for example, by the increased concentrations of adrenaline seen during psychotic excitation increasing blood coagulation.4

    In the linked study (doi:10.1136/bmj.c4245), Parker and colleagues report a large population based case-control study that included primary care patients aged over 16 who were taking antipsychotics.5 In almost 99% of cases the reason for …

    Sign in

    Subscribe